Hail, Burke
- When
- July 26, 5:10 PM CST to 5:20 PM CST
- Where
- Burke County, 3.71 mi SSW of Kincaid
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.830, -102.780
Severe Thunderstorm Watch number 537 was issued for west and north central North Dakota in the late afternoon hours of Monday, July 26th. This was in anticipation of thunderstorms developing and increasing in intensity during the evening along a west to east oriented surface front, stretching from northeastern Montana into north central North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Severe Thunderstorm Watch number 537 was issued for west and north central North Dakota in the late afternoon hours of Monday, July 26th. This was in anticipation of thunderstorms developing and increasing in intensity during the evening along a west to east oriented surface front, stretching from northeastern Montana into north central North Dakota. Organized storm development was expected as a mid level short wave impulse lifted into northeastern Montana, combined with a moderately unstable atmosphere and ample deep layer wind shear.
Early in the evening, Tornado Watch number 538 was issued for northern North Dakota, where low boundary layer dew point depressions and stronger low level wind shear coincided. This was also where isolated severe thunderstorms were ongoing, along with one confirmed tornado touchdown having already occurred.
Numerous severe thunderstorm and several tornado warnings were issued. Numerous reports of large hail, several reports of severe thunderstorm wind gusts, one report of flash flooding, and two confirmed tornadoes occurred during this episode.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 314 PM CDT MON JUL 26 2010 .SYNOPSIS... NORTHERN STREAM VERTICALLY STACKED LOW PRESSURE OVER NORTHERN ALBERTA HAS AN ASSOCIATED COLD FRONT THAT EXTENDS FROM LAKE WINNIPEG SOUTHWESTWARD INTO EASTERN MONTANA. THE NORTHERN STREAM WESTERLIES ARE A BIT NORTH OF THE BORDER...SO THE FRONT IS SLOW MOVING. OVER THE U.S....HOWEVER...THE SOUTHERN STREAM WILL DIRECT A SERIES OF IMPULSES ACROSS THE NORTHERN PLAINS. THIS WILL KEEP THE PATTERN ACTIVE EVEN AFTER THE COLD FRONT PASSES AND BECOMES STATIONARY JUST TO THE SOUTH. && .SHORT TERM...MONDAY AFTERNOON THROUGH THURSDAY NIGHT... THE MAIN FORECAST CONCERN TODAY IS SEVERE WEATHER. CURRENTLY...LOW-LEVEL MOISTURE ADVECTION OVER SOUTHERN AND CENTRAL NORTH DAKOTA HAVE EDGED DEWPOINTS INTO THE UPPER 60S AND LOWER 70S...RESULTING IN OVER 4000 J/KG OF SURFACE-BASED CAPE. LARGE SCALE UPWARD VERTICAL MOTION SHOULD SPREAD INTO WESTERN NORTH DAKOTA LATER THIS AFTERNOON AS A MIDDLE LEVEL SHORTWAVE SLIDES EASTWARD ACROSS MONTANA OUT AHEAD OF THE ASSOCIATED COLD FRONT. CONVECTION IS EXPECTED TO INITIATE BETWEEN 22 AND 00 UTC BASED ON THE LATEST HIGH RESOLUTION MODEL RUNS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT AS 0-6 KM BULK SHEAR IS 35 TO 50 KNOTS BASED ON LATEST RUC ANALYSIS. THERE WILL BE A CONTINUED THREAT OF SEVERE WEATHER OVER SOUTH CENTRAL TOMORROW...WITH THE COLD FRONT FORECAST TO EXTEND FROM THE DEVILS LAKE BASIN INTO THE LINTON/WISHEK AREA. THEREAFTER...THE FRONT LOOKS TO BE MORE PROGRESSIVE THAN WITH PREVIOUS FORECASTS...ALTHOUGH OVERRUNNING PRECIPITATION WILL REMAIN A POSSIBILITY AS AFOREMENTIONED SHORTWAVES CONTINUE TO BOMBARD THE DAKOTAS. LOOK FOR TEMPERATURES TO MODERATE AFTER FRONTAL PASSAGE AS A COOL SURFACE HIGH BUILDS DOWN INTO THE NORTHERN PLAINS. .LONG TERM...FRIDAY THROUGH MONDAY... AN ACTIVE WEATHER PATTERN LOOKS TO PERSIST INTO THE EXTENDED FORECAST PERIOD AS THE NORTHERN PLAINS REGION REMAINS NEAR OR UNDERNEATH THE UPPER LEVEL JET STREAM. THIS WILL RESULT IN CHANCES FOR THUNDERSTORMS EACH DAY ALONG WITH NEAR AVERAGE TEMPERATURES. && .AVIATION... AN AREA OF SURFACE LOW PRESSURE COMBINED WITH AN INCOMING MID LEVEL DISTURBANCE WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS LATE TODAY THROUGH TOMORROW MORNING FOR ALL TAF SITES. THUNDERSTORMS WILL GENERALLY BE FOCUSED ALONG A SLOW MOVING SFC/MID LEVEL COLD FRONT PUSHING SOUTH INTO NORTHERN ND LATE TODAY/EARLY THIS EVENING...WITH PRECIPITATION DEVELOPING SOUTH ALONG THE FRONT TONIGHT INTO TOMORROW MORNING. HEAVIER SHOWERS AND THUNDERSTORMS WILL RESULT IN MVFR AND LOWER CIGS/VIS ALONG WITH THE POTENTIAL FOR STRONG THUNDERSTORM WINDS. CHANCES FOR THUNDERSTORMS WILL DECREASE AROUND AND AFTER 15Z TUES ACROSS THE NORTH...WITH CHANCES CONTINUING SOUTH THROUGH 18Z TUES AND INTO THE AFTERNOON. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS/SHORT TERM...SCHECK LONG TERM/AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT MON JUL 26 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 250 PM CDT MON JUL 26 2010 /150 PM MDT MON JUL 26 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS...SOME LIKELY SEVERE WITH HEAVY RAIN...CAN BE EXPECTED LATER TODAY AND THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE PUSHES EAST ACROSS MONTANA...AND AS A STRONG UPPER LOW MOVES SOUTHEAST INTO SOUTH CENTRAL CANADA. BOTH OF THESE FEATURES WILL RESULT IN A SURFACE COLD FRONT TO ADVANCE SOUTH AND EAST ACROSS NORTH DAKOTA LATER THIS AFTERNOON AND OVERNIGHT TONIGHT. THE MAIN SEVERE WEATHER THREATS THIS AFTERNOON AND TONIGHT WILL BE VERY LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE A POSSIBILITY AS WELL WITH SOME OF THE MORE INTENSE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR WILL BE ONGOING TUESDAY MORNING AND AFTERNOON AS A SURFACE COLD FRONT CONTINUES TO PUSH SOUTH AND EAST ACROSS THE STATE. THE FOCUS FOR SEVERE STORMS WILL BE OVER SOUTH CENTRAL NORTH DAKOTA. CHANCES FOR THUNDERSTORMS WILL GREATLY DIMINISH BY TUESDAY EVENING. THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH SUNDAY AS THE NORTHERN PLAINS REMAINS IN AN ACTIVE UPPER LEVEL PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY MORNING AND AFTERNOON...SPECIFICALLY ACROSS THE SOUTH CENTRAL AND EAST CENTRAL. NH
The national radar mosaic for the moment the first event began.
19 hail, 7 thunderstorm wind, 3 tornado, 1 heavy rain, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
This tornado occurred in open country and impacted no structures. There was no damage. The tornado was produced by a high based thunderstorm and was visible from as far away as Beach, North Dakota, around 40 miles away. The tornado was rated EF0. The National Weather Service received no fewer than five reports of the event in real time, from different directions. This made it difficult in determining exactly where the tornado occurred. Location was determined with assistance of the Slope County Sheriff.
This tornado occurred in the open country. It was on the ground briefly and impacted no structures. There was no damage. The tornado was rated EF0.
The large hail was accompanied by severe thunderstorm winds. This combination resulted in damage to windows and siding on the west side of a home.
The severe thunderstorm winds were accompanied by large hail.
This was the first of two waves of large hail to impact the community of Sawyer during this episode.
This was the second of two waves of large hail to impact Sawyer during this episode.
Large hail was reported at the Triangle Y Camp, resulting in damage to vehicles. One person was injured when a hailstone struck the person's foot.
The large hail was accompanied by 50 mph winds at Camp of the Cross. Damage was sustained to vehicles along with broken windows on a chapel.
Hail up to two inches in diameter was observed in Halliday. Reports of crop damage were received, along with broken windows in Halliday.
A brief tornado touchdown occurred at a farmstead near Balfour. The tornado destroyed an outbuilding and did no other damage. The damage was consistent with EF0 tornado damage from the Enhanced Fujita Scale. From that it was determined that the wind speeds were around 80 mph.
The strong thunderstorm winds blew down several trees.
The strong winds combined with large hail resulting in extensive damage in and around the city of Garrison. Damage was sustained to a building under construction west of Garrison, several trees being uprooted, a railroad crossing twisted off, and crop damage reported to fields south and southwest of Garrison.
The strong thunderstorm winds resulted in extensive tree damage and destroyed a pole barn.
Delete.
Estimated winds of 60 mph resulted in some minor tree damage.
Officials reported up to two feet of water covering streets in Drake. The Mayor of Drake reported street damage from the water in the northwest corner of the town. Water damage was also reported to homes due to water entering basements.
A brief funnel cloud appeared before quickly dissipating.
Trees four to five inches in diameter were blown down.
Intense thunderstorm winds resulted in damage to outbuildings on a farm. Specifically, one pole barn was destroyed, with the debris from the pole barn damaging two grain bins, a small garage, and vehicles on the farm. Based on reports from local officials and photographs of the damage, it was determined a microburst occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248657, 248664, 248667, 248656, 248659, 248693, 248694, 248696, 248697, 248698, 248699, 248700, 248703, 248704, 248690, 248705, 249032, 248708, 248711, 248712, 248713, 248714, 248716, 248717, 248719, 248720, 248709, 248721, 248722, 248723, 248724, 248729.